It is 22:00 in the wastelands of a regional rural ED. The paramedics simultaneously bring in an overdose with a GCS of 8 and a hypotensive patient with gastroenteritis. While assessing the OD, you get one of the junior residents to assess the hypotensive gastroenteritis patient. After stabilising the OD, you finally check on the hypotensive patient. He looks dry, and has a borderline BP. you notice that he has frequent VEs, cuplets and a few triplets on the monitor with an irregular dual PPM rhythm (wide complex).
The U&Es off the VBG are thrusted into your hand by your junior colleague - K-6.7, Cr-860, pH-7.23, HCO3-17, PCO2-41.
The patient then has a run of non sustained VT with a brief loss of consciousness. You treat him with a boluses of Calcium Gluconate, 50% Dextrose, Actrapid Insulin and HCO3. These have good effect - no further VT or ectopic beats, and a better BP. A repeat potassium on a VBG is 5.7. High fives all around!
Another blood result is now phoned through urgently - the digoxin level is 5.1 (!!!).
But you just gave him Calcium...
You look guiltily at your patient expecting his imminent premature demise, but he improves! He does not die of a fatal arrhythmia or a “stone heart”...
“Calcium chloride is beneficial in most hyperkalemic patients, but in the presence of cardioactive steroids, poisoning with calcium salts can be disastrous, as intracellular hypercalcemia is already present.”
Goldfrank’s Toxicologic Emergencies
Eighth Edition (2006), pg. 979
This conventional wisdom is passed down — often unreferenced — from textbook chapter to review paper to medical resident.
The fear is that in a digoxin-toxic patient, intravenous calcium will — aside from precipitating life-threatening arrhythmias — cause the dreaded “stone heart“. The theory has a certain face validity. Digoxin inhibits the sodium-potassium ATPase pump, increasing intracellular sodium and calcium in the myocardium. Since calcium causes myocardial contraction, it is not illogical to believe that increased intracellular levels of the cation would produce irreversible contraction, or cardiac tetany1.
The Case Reports:
To date, there have been only 5 case reports of fatal dysrhythmias with concomitant digoxin and calcium use (two cases2 in 1933 & 1935, two cases3 in 1957 and a further report4 in 1997). The circumstances were too confounded for any inference of causality5. Although three of these five case reports indicate a temporal association between the administration of calcium and death, none provides good evidence for a cause-and-effect relationship5.
In addition, animal studies mimicking acute digoxin toxicity have failed to demonstrate any adverse outcomes with calcium administration8. Previous animal studies that indicated increased toxicity are not generalizable to clinical practice - the animals were made hypercalcemic before the administration of any cardiac glycoside, and extremely large and clinically unrealistic doses of calcium were used9,10.
In their 2011 publication, Levine et al reviewed the charts of all adult patients diagnosed with digoxin toxicity in a large teaching hospital over 17.5 years. They identified 161 patients diagnosed with digoxin toxicity, and were able to retrieve 159 records. Of these, 23 patients received calcium. They found that:
- No life-threatening dysrhythmias occurred within 1 hour (or even 4 hours) of calcium administration.
- Mortality was similar among those who did not receive calcium (27/136, 20%) compared to those who did (5/23, 22%).
- In the multivariate analysis, calcium was non-significantly associated with decreased odds of death (odds ratio 0.76; 95% confidence interval [CI] 0.24–2.5).
- Each 1 mEq/L rise in serum potassium concentration was associated with an increased mortality odds ratio of 1.5 (95% CI 1.0–2.3).
Limitations of this study include:
- It was a retrospective single centre study (though it would be ethically very difficult to do a prospective RCT). The study only included 161 patients and ot those, only 23 received calcium, so the numbers are not big.
- Only one of the cases represented a single, acute ingestion. The risk of ventricular dysrhythmias may be greater in the acute digoxin-toxic patient than in the chronic digoxin- toxic patient. Therefore, administration of calcium to treat hyperkalemia in the chronic digoxin-toxic patient may be less dangerous than in the acute digoxin-toxic patient.
- All cases of toxicity in this study were from digoxin. There were no cases of other medications (i.e., oubain or digitoxin), or from any plant ingestions (i.e. foxglove or oleander).
- No cases involved children.
The above data suggests that intravenous calcium is probably not harmful in digoxin-intoxicated patients. However, we still do not know if calcium is effective in stabilising the myocardium and if it prevents arrhythmias when treating digoxin-induced hyperkalemia.
It is still a judgment call whether you give it or not, but it appears as if calcium in hyperkalemic, digoxin-toxic patients may help more than it hurts11.
- The Poison Review: Heart of Stone?: calcium and digoxin toxicity. January 29, 2011
- Bower JO, Mengle HAK. The additive effect of calcium and digitalis: a warning, with a report of two deaths. JAMA 1936;106: 1511–53.
- Shrager MW. Digitalis intoxication. Arch Intern Med 1957;100: 881–93.
- Kne T, Brokaw M, Wax P. Fatality from calcium chloride in a chronic digoxin toxic patient. J Toxicol Clin Toxicol 1997;5:505.
- Levine M et al. The Effects of Intravenous Calcium in Patients with Digoxin Toxicity. J Emerg Med 2011, Jan;40:41-6.
- Fenton F, Smally AJ, Laut J. Hyperkalemia and digoxin toxicity in a patient with kidney failure. Ann Emerg Med 1996;28:440–1.
- Van Deusen SK, Birkhahn RH, Gaeta TJ. Treatment of hyperkalemia in a patient with unrecognized digitalis toxicity. J Toxicol Clin Toxicol 2003;41:373– 6.
- Hack JB, Woody JH, Lewis DE, et al. The effect of calcium chloride in treating hyperkalemia due to acute digoxin toxicity in a porcine model. Clin Toxicol 2004;42:337– 42.
- Gold H, Edwards DJ. The effects of aubain on the heart in the presence of hypercalcemia. Am Heart J 1927;3:45–50.
- Nola GT, Pope S, Harrison DC. Assessment of the synergistic relationship between serum calcium and digitalis. Am Heart J 1970;79:499 –507.
- Emergency Physician Monthly: “Stone Heart” = Stone Ages?